Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 199, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Nov 29, 2022, 12:09 PM CST for Marion County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 29, 2022, 12:09 PM CST (18:09 UTC)
- Expired
- Nov 29, 2022, 1:00 PM CST
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 49 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 11:56 AM CST, 13 minutes earlier.
Area forecast discussion, Nov 29, 11:56 AM CST, 13 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1156 AM CST Tue Nov 29 2022 ...New AVIATION... .SHORT TERM... (Today through Wednesday) Issued at 231 AM CST TUE NOV 29 2022 Clear and cool conditions will start the day, with temperatures in the low to mid 30s northeast to mid 40s south. Localized fog is possible, mainly in valleys. Also watching an area of fog advect northward from the central Gulf Coast, and might need a Dense Fog Advisory around sunrise across the far southeast. A broad upper trough over much of the CONUS will move eastward across the Plains today, with a surface low moving from the Central Plains toward the Great Lakes. A cold front will cross the Mississippi River tonight, and push through Central Alabama overnight. Showers and storms are expected this afternoon, mainly in the west, with activity pushing through the entire forecast area tonight and early Wednesday, ahead of the cold front. There remains a chance of strong to severe storms for all of Central Alabama, with all modes of severe weather possible. Currently, dewpoints are in the mid 30s to lower 40s across the area, with PWs around 0.50 inch. Expect to see a significant increase in moisture ahead of the approaching system, which will start this morning as south to southwesterly mid and upper level winds increase. By mid day, a more buoyant airmass will begin to advect into the area, and expect to see isolated to scattered showers across the far west/southwest. This activity will quickly increase in coverage through the late afternoon/evening hours, as multiple waves/lines of storms organize and move through the area. Initially, storms will be elevated, with the moisture rich boundary layer confined to our south and west. These storms will pose mainly a hail threat. With daytime heating, better surface instability, and a tornado threat, will develop near the Mississippi state line, and will start watching activity in MS move into Central Alabama this afternoon. As a warm nose/theta-e rich airmass spreads northward ahead of the front overnight, storms are more likely to become surface based. While severe storms will be possible areawide, the better dynamics for tornadoes will be across the southwest quadrant of the forecast area, roughly near and east of I-20/59 and west of I-65, within this axis ahead of the front. Alot of questions remain, given how much airmass/dewpoint recovery is needed today. With the initial push of mid level moisture, cloud cover and any elevated rain/showers will contaminate the airmass, and limit destabilization later today. Ahead of the cold front, questions remain on how far north a surface-based unstable airmass advects, after sunset, before being cut off by the cold front. While severe storms /damaging winds and hail/ will be possible north and east of this area, a tornado threat would be limited to the southwest. One thing that is not in question - wind shear parameters will be supportive of sustained updrafts and with a slight backing ahead of the front, a tornado threat. Will also be watching for training storms and a localized flood threat. Widespread 1-2 inches of rainfall is possible, with localized amounts of 2-4 inches. Wednesday morning, showers and storms will be ongoing across the southeast, with the severe threat coming to an end. Cooler air will spread into the area, with highs in the lower 50s northwest to lower 70s southeast. 14 && .LONG TERM... (Wednesday through Monday) Issued at 231 AM CST TUE NOV 29 2022 Cold advection will be the story Wednesday night with high pressure moving in from the northwest behind the departing cold front. Most areas north of I-20 will see temperatures fall to near or below freezing Thursday morning. A zonal flow pattern will is evident in model guidance for Thursday and Friday with a flat but very strong subtropical ridge extending from Baja California to Florida. A subtle shortwave marked by isentropic lift is expected to move toward the Lower Mississippi Valley Friday potentially leading to a small amount of shower activity as far east as northern Alabama. Additionally, a wide swath of south to southwesterly low-level flow is expected to develop from Texas to the Great Lakes ahead of a low-amplitude shortwave. This in combination with continued isentropic lift and a developing front to our northwest should lead to increasing rain chances particularly across the north Friday night into Saturday. The weak front is expected to work its way southward into our forecast area Saturday night and Sunday before moving back northward as a warm front on Monday. Rain chances will follow suit, with the highest POPs focused across our northern half on Sunday, and a northward retreat expected on Monday. Temperatures are expected to be rather warm to the south of the front over the weekend, and 70s could become widespread on Monday under the influence of deep-layer southwesterly flow. 87/Grantham && .AVIATION... (18Z TAFS) Issued at 1148 AM CST TUE NOV 29 2022 Widespread convection is forecast to impact Central Alabama this afternoon into the overnight hours. This will bring flight impacts including IFR ceilings and visibility, as well as the potential for convective wind shear and surface gusts. There is a broad time range of potential impacts, but tried to focus the main time frame of +TSRA with TEMPOs. For the next few hours expect increasing coverage of VFR/MVFR clouds to spread southwest to northeast with increasing southeasterly winds, mainly 8-12 kts with gusts 20-25 kts. As convective coverage increases after ~21z, MVFR ceilings will dominate, but IFR cig/vis will be possible in any heavier rain that develops. The main convective line should move from the northwest to the southeast after dark. Winds will quickly veer and remain gusty through the overnight hours. Clearing should occur 09-15z with northwesterly winds after FROPA, generally 8-12 kts with gusts ~20 kts. A VFR transition should occur at this point. Note: AMD NOT SKED at KTOI as there are comms issues affecting the ASOS. 40/Sizemore && .FIRE WEATHER... A strong storm system is expected to bring wetting rains with thunderstorms to Central Alabama this afternoon into Wednesday morning. This system will usher in cooler temperatures and rain- free conditions Wednesday afternoon through Friday. By Thursday afternoon, minimum RH values will be in the 30 to 40 percent range, with 20ft winds from the northeast at 5-7mph. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 58 58 30 / 60 100 30 0 Anniston 72 60 60 32 / 40 100 40 0 Birmingham 71 58 60 32 / 60 100 30 0 Tuscaloosa 73 59 61 33 / 60 100 20 0 Calera 71 61 62 34 / 50 100 30 0 Auburn 70 62 66 35 / 30 100 80 0 Montgomery 74 67 67 35 / 50 100 60 0 Troy 76 66 68 36 / 40 90 80 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...14 LONG TERM....87/Grantham AVIATION...40/Sizemore
Hazardous weather outlook, Nov 29, 5:21 AM CST, 6 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 521 AM CST Tue Nov 29 2022 ALZ011>015-017>050-301430- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 521 AM CST Tue Nov 29 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A threat for severe storms exists across all of Central Alabama from 3 PM Tuesday to 8 AM Wednesday. Threats include tornadoes, damaging winds up 70 mph, and hail up to ping pong ball size. The highest risk for these threats is along and west of Interstate 65. Heavy rainfall may also result in localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Ongoing severe storms are possible through 8AM Wednesday morning south of I-85. Heavy rainfall will continue to pose the threat of localized flooding. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon through Wednesday morning.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 3:10 PM CST | Special Weather Statement | BMX | Macon | 65 min |
| Nov 29, 4:05 PM CST | Special Weather Statement | BMX | Chambers | 25 min |
| Nov 29, 5:04 PM CST | Flood Watch | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 12 more | 13 hr |
| Nov 29, 5:10 PM CST | Areal Flood Advisory | BMX | Lamar, Marion, Winston | 7 hr |
| Nov 29, 5:32 PM CST | Special Weather Statement | BMX | Fayette, Lamar, Marion | 43 min |
| Nov 29, 5:47 PM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker, Winston | 6 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.